Alert archive / Kansas / Winter Weather Advisories in 2021

Winter Weather Advisory 8, NWS Dodge City, KS

April 18, 20216 counties in Kansas

NWS Dodge City, KS issued this winter weather advisory at Apr 18, 2021, 2:04 PM CDT for 6 counties in Kansas. It took effect at Apr 20, 2021, 12:00 AM CDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Apr 18, 2021, 2:04 PM CDT (19:04 UTC)
In effect from
Apr 20, 2021, 12:00 AM CDT
Expired
Apr 20, 2021, 9:23 AM CDT
In force
9 hr
Issued by
NWS Dodge City, KS

Counties Ellis County, KS, Ness County, KS, Pawnee County, KS, Rush County, KS, Stafford County, KS, Trego County, KS

The radar

The Dodge City radar (KDDC), 97 km from the middle of the area, began a volume at 19:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 7.1 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2021-04-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2021-04-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 83 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1646 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
83 m²/s²
0-3 km storm-relative helicity
157 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

725 
WWUS43 KDDC 181904
WSWDDC

URGENT - WINTER WEATHER MESSAGE
National Weather Service Dodge City KS
204 PM CDT Sun Apr 18 2021

KSZ030-031-045-046-065-066-191200-
/O.NEW.KDDC.WW.Y.0008.210420T0500Z-210420T1500Z/
Trego-Ellis-Ness-Rush-Pawnee-Stafford-
Including the cities of Wakeeney, Pfeifer, Hays, Ness City, 
La Crosse, Larned, St. John, Stafford, and Macksville
204 PM CDT Sun Apr 18 2021

...WINTER WEATHER ADVISORY IN EFFECT FROM MIDNIGHT MONDAY NIGHT
TO 10 AM CDT TUESDAY...

* WHAT...Snow expected. Total snow accumulations of 1 to 3 
  inches.

* WHERE...Portions of central, south central and west central 
  Kansas.

* WHEN...From midnight Monday night to 10 AM CDT Tuesday.

* IMPACTS...Plan on slippery road conditions. The hazardous
  conditions could impact the morning commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$
4 follow-up statements
110 
WWUS43 KDDC 190801
WSWDDC

URGENT - WINTER WEATHER MESSAGE
National Weather Service Dodge City KS
301 AM CDT Mon Apr 19 2021

KSZ030-031-045-046-065-066-192100-
/O.CON.KDDC.WW.Y.0008.210420T0500Z-210420T1500Z/
Trego-Ellis-Ness-Rush-Pawnee-Stafford-
Including the cities of Wakeeney, Pfeifer, Hays, Ness City, 
La Crosse, Larned, St. John, Stafford, and Macksville
301 AM CDT Mon Apr 19 2021

...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM MIDNIGHT
TONIGHT TO 10 AM CDT TUESDAY...

* WHAT...Snow expected. Total snow accumulations of 1 to 3 
  inches.

* WHERE...Portions of central, south central and west central 
  Kansas.

* WHEN...From midnight tonight to 10 AM CDT Tuesday.

* IMPACTS...Plan on slushy road conditions with some slick spots
  on areas roads. The hazardous conditions could impact the 
  morning commute.

* ADDITIONAL DETAILS...In addition to the snowfall, temperatures
  will be dropping into the mid 20s late tonight into early
  Tuesday morning. The freezing temperatures will kill crops and
  other sensitive vegetation as well as possibly damage  
  unprotected outdoor plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. Take steps now to
protect tender plants from the cold. Outdoor sprinkler systems 
should be protected from freezing.

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$
517 
WWUS43 KDDC 192020
WSWDDC

URGENT - WINTER WEATHER MESSAGE
National Weather Service Dodge City KS
320 PM CDT Mon Apr 19 2021

KSZ030-031-045-046-065-066-200900-
/O.CON.KDDC.WW.Y.0008.210420T0500Z-210420T1500Z/
Trego-Ellis-Ness-Rush-Pawnee-Stafford-
Including the cities of Wakeeney, Pfeifer, Hays, Ness City, 
La Crosse, Larned, St. John, Stafford, and Macksville
320 PM CDT Mon Apr 19 2021

...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM MIDNIGHT
TONIGHT TO 10 AM CDT TUESDAY...

* WHAT...Snow expected. Total snow accumulations of 1 to 3 
  inches.

* WHERE...Portions of central, south central and west central 
  Kansas.

* WHEN...From midnight tonight to 10 AM CDT Tuesday.

* IMPACTS...Plan on slushy road conditions with some slick spots 
  on areas roads. The hazardous conditions could impact the 
  morning commute.

* ADDITIONAL DETAILS...In addition to the snowfall, temperatures 
  will be dropping into the mid 20s late tonight into early 
  Tuesday morning. The freezing temperatures will kill crops and 
  other sensitive vegetation as well as possibly damage 
  unprotected outdoor plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. Take steps now to
protect tender plants from the cold. Outdoor sprinkler systems
should be protected from freezing.

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$
220 
WWUS43 KDDC 200909
WSWDDC

URGENT - WINTER WEATHER MESSAGE
National Weather Service Dodge City KS
409 AM CDT Tue Apr 20 2021

KSZ030-031-045-046-065-066-201500-
/O.CON.KDDC.WW.Y.0008.000000T0000Z-210420T1500Z/
Trego-Ellis-Ness-Rush-Pawnee-Stafford-
Including the cities of Wakeeney, Pfeifer, Hays, Ness City, 
La Crosse, Larned, St. John, Stafford, and Macksville
409 AM CDT Tue Apr 20 2021

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 10 AM CDT THIS
MORNING...

* WHAT...Snow. Additional snow accumulations of up to two inches
  with total snowfall amounts of 3-4 inches possible.

* WHERE...Portions of central, south central and west central 
  Kansas.

* WHEN...Until 10 AM CDT this morning.

* IMPACTS...Plan on slippery road conditions. The hazardous 
  conditions could impact the morning commute.

* ADDITIONAL DETAILS...In addition to the snowfall, temperatures 
  will be dropping into the mid 20s late tonight into early 
  Tuesday morning. The freezing temperatures will kill crops and 
  other sensitive vegetation as well as possibly damage 
  unprotected outdoor plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$
497 
WWUS43 KDDC 201423
WSWDDC

URGENT - WINTER WEATHER MESSAGE
National Weather Service Dodge City KS
923 AM CDT Tue Apr 20 2021

KSZ030-031-045-046-065-066-201530-
/O.CAN.KDDC.WW.Y.0008.000000T0000Z-210420T1500Z/
Trego-Ellis-Ness-Rush-Pawnee-Stafford-
Including the cities of Wakeeney, Pfeifer, Hays, Ness City, 
La Crosse, Larned, St. John, Stafford, and Macksville
923 AM CDT Tue Apr 20 2021

...WINTER WEATHER ADVISORY IS CANCELLED...


$$

What forecasters said that day

The local office's own words before this winter weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this winter weather advisory went out at Apr 18, 1:15 PM CDT, 49 minutes earlier.

Area forecast discussion, Apr 18, 1:15 PM CDT, 49 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
115 PM CDT Sun Apr 18 2021

...Updated Long Term Discussion...

.SHORT TERM...(This afternoon through Monday)
Issued at 1134 AM CDT Sun Apr 18 2021

Under the influence of northwest flow aloft and surface high
pressure to the northwest, quiet and tranquil weather conditions
expected for much of the short term forecast. Afternoon high
temperatures will push into the 60s Sunday afternoon under breezy
northwest winds 10-20 mph and mainly clear skies. Overnight, with
light winds and mainly clear skies, temperatures will drop into
the 30s for the entire CWA before warming into the 50s and 60s on
Monday ahead of an approaching cold front.

Timing of the aforementioned cold front during the afternoon hours
will be key in temperatures and start of gusty northerly winds.
Northern counties will see frontal passage earlier in the
afternoon, and thus high temperatures will only reach the 50s,
where as southern counties will reach the 60s and even low 70s
into south central Kansas as the front is projected to make it
through later in the afternoon allowing for the warmup ahead of
it. Cold air and gusty north winds will trickle down during the
evening and overnight hours seeing morning low temperatures
Tuesday morning into the 20s for the entire CWA. Timing of the
snow on the backside of the upper level disturbance associated
with the occlusion will begin after sunset and overnight into
early Tuesday morning with northern counties along the I70
corridor seeing the most impact of 1-2 inches possible with lesser
amounts less than an inch to the south and only a dusting along
the Oklahoma state line. Confidence is not great as models are
still not in agreement on snowfall amounts with the trend becoming
less over the past couple of cycle runs. Stay tuned for updated
forecasts over the next 24 hours.

Otherwise, expect the cold and windy conditions to be of high
confidence overnight Monday and throughout Tuesday to start the
long term period.

.LONG TERM...(Monday night through Sunday)
Issued at 101 PM CDT Sun Apr 18 2021

As the upper level trough moves east to start the long term
forecast period, ridging will build in across the Rockies and high
plains giving way to northwest flow aloft and increasing
convergence with surface high pressure building in. A warming and
mainly dry trend in store for the the entire long term period.
After a chilly Tuesday in the 40s, another well below freezing to
start Wednesday. Morning low temperatures will be in the 20s
before becoming more mild as the week progresses with the return
southerly flow. 30s for Thursday before seeing more and more 40s
widespread into the weekend. Afternoon highs will push into the
50s Wednesday before seeing 60s by Friday and 70s to near 80
degrees for the weekend.

Minimal rain shower and isolated thunderstorm activity for Friday
as a weak disturbance moves across Kansas but with the northwest
flow aloft, moisture near the surface doesn't look to be tapped
into until reaching the central and south central portions of the
state. Eastern counties may see some of this activity but
accumulation and chances look to be low with a threat of severe
further east and south east with higher instability. Otherwise,
the long term period looks to be on the quieter end of the
spectrum even in regards to wind with only breezy south winds
expected through peak heating of the afternoons through the
weekend 20-30 mph.

In all, the start to the long term period will start well below
average for this time of year in April to include snow. The end,
though, will see continued mainly dry conditions with temperatures
pushing back to above average heading towards to the end of the
month.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1131 AM CDT Sun Apr 18 2021

VFR conditions throughout the period for all TAF sites. Mainly
clear skies and light northwesterly winds 10-15kts for entire
length of this cycle. No other weather elements expected at this
time.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  63  36  63  26 /   0   0   0  60
GCK  62  34  61  24 /   0   0   0  60
EHA  63  34  68  24 /   0   0   0  40
LBL  64  33  69  24 /   0   0   0  40
HYS  64  36  51  25 /   0   0   0  90
P28  65  38  71  30 /   0   0   0  50

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
Freeze Watch from late Monday night through Tuesday morning for
KSZ030-031-043>046-061>066-074>081-084>090.

Freeze Watch from late Tuesday night through Wednesday morning
for KSZ030-031-043>046-061>066-074>081-084>090.

&&

SHORT TERM...Lowe
LONG TERM...Lowe
AVIATION...Lowe
Hazardous weather outlook, Apr 18, 4:55 AM CDT, 9 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
455 AM CDT Sun Apr 18 2021

KSZ030-031-043>046-061>066-074>081-084>090-191000-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
455 AM CDT Sun Apr 18 2021 /355 AM MDT Sun Apr 18 2021/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Days 2-7 Discussion
-------------------

A strong cold front will move through western Kansas on Monday with
gusty winds and much cooler air moving in behind the front. This
will bring light snow to much of the area Monday night. Locations
in central Kansas could see accumulations of 2-3 inches with lesser
amounts farther south and southwest. Freezing temperatures as low
as the mid 20s are also expected and a freeze watch is in effect.

Days 2-7 Hazards
----------------
* Monday
  - Non thunderstorm wind: Elevated risk
  - Freeze: Extreme risk
  - Ice accumulation: Limited risk
  - Snow: Elevated risk
  - Fire weather: Significant risk

* Tuesday
  - Non thunderstorm wind: Limited risk
  - Freeze: Extreme risk
  - Snow: Limited risk
  - Fire weather: Elevated risk

* Wednesday
  - Non thunderstorm wind: Limited risk
  - Freeze: Extreme risk
  - Fire weather: Elevated risk

* Thursday
  - Non thunderstorm wind: Limited risk
  - Freeze: Significant risk
  - Fire weather: Significant risk

* Friday
  - Non thunderstorm wind: Limited risk
  - Freeze: Elevated risk
  - Fire weather: Significant risk

* Saturday
  - Non thunderstorm wind: Limited risk
  - Freeze: Elevated risk
  - Fire weather: Significant risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage
https://weather.gov/crh/ghwo?sid=ddc

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 18, 4:16 AM CDTFreeze WatchDDCBarber, Clark, Comanche, Edwards, Ellis, Finney and 21 more23 hr
Apr 18, 11:43 AM CDTFreeze WatchDDCBarber, Clark, Comanche, Edwards, Ellis, Finney and 21 more41 hr

Nearby

Winter Weather Advisories in Kansas, 2021Every winter weather advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.